Side-effects on sex life

 

MANY sufferers of depression have experienced a welcome lift in mood thanks to the new generation of anti depressants known as SSRIs (Selective SerotoninReuptake Inhibitors), the most famous of which is Prozac. However, some have had to put up with the unwelcome side effect of sexual dysfunction in the forms of decreased libido, diminished sexual arousal, impaired orgasm or inability to have an orgasm. Some men, for example, cannot ejaculate when using SSRIs and such problems may lead to depressed patients choosing to discontinue taking anti depressants, impairing their recovery Irish psychiatrists attending the American Psychiatric Association meeting in New York heard about two important studies which indicate that the incidence of sexual dysfunctions may be reduced in patients using an alternative anti depressant known as Dutonin (generic name nefazodon HCI).

One of those attending the meeting was Dr Brian O'Shea, consultant psychiatrist at Newcastle Hospital, Co Wicklow, who described the new evidence as "promising" and believes that it "shows some advantages over currently available treatments, especially in, depressed patients who are dysfunctional". Dr Declan Murray of St Its's Psychiatric Hospital, Portrane, urged doctors to specifically ask patients on SSRIs about this side effect.